My WebMD Sign In, Sign Up

Ask Your Question

WebMD Answers

120 Characters remaining
120 Characters remaining
  • First, try and keep your question as short as possible.
  • Include specific words that will help us identify questions that may already have your answer.
  • If you don't find your answer, you can post your question to WebMD Experts and Contributors.

Close

Posted: | Report This Report Question |
Q.

Does alcohol affect antibiotics?

Related Topics: Antibiotic
 

Answers From Experts & Organizations (1)

Internal Medicine
Emory University
131 Answers
62,722 Helpful Votes
54 Followers
A.

Usually, no. Alcohol doesn’t reduce the effectiveness of most antibiotics. However, alcohol can worsen side effects caused by some antibiotics, like dizziness or an upset stomach.

You should definitely avoid drinking alcohol while taking metronidazole (Flagyl), as this combination can cause severe nausea and vomiting.

There have been a few isolated reports of trimethoprim-sulfamethoxazole (Bactrim) causing a similar reaction with alcohol. However, given the millions of doses of the drug taken yearly, this reaction is probably rare. The packaging insert for Bactrim has no warning against drinking alcohol while taking the drug.

Heavy daily alcohol use can impair the function of the liver, which can reduce its ability to metabolize some antibiotics.

This answer should not be considered medical advice...down arrowThis answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer

Was this helpful?

YesNo

Thanks for your feedback.

1289 of 1319 found this helpful